Diabetes - Type 1 Community
how soon to eat after insulin injection
About This Community:

This patient support community is for questions related to juvenile diabetes including Celiac disease, depression, diabetic complications, hyperglycemia / diabetic keto-acidosis, hypoglycemia, islet cell transplantation, nutrition, parenting a diabetic child, pregnancy, pump therapy, school issues, and teens with diabetes.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

how soon to eat after insulin injection

My son uses the 70/30 insulin pen twice a day - before eating breakfast and before his evening meal. He usually injects and then eats straight away - is this OK? I was under the impression that it is best to wait a while. Any thoughts?
Related Discussions
Avatar_n_tn
The answer is "it depends". I am not being vague, but how soon he should eat depends on what his glucose level is when he tests. If his glucose is high, then he should wait to allow it to lower to the normal range so he doesn't risk a very high spike while waiting for these insulins to begin to work. Neither of these insulins are types that start to act immediately, and the ideal is to time the meal so that he is doing his primary digestion at the same time that the insulin is peaking. This sort of timing may be different for different people, depending on how quickly their bodies absorb the insulin and how quickly they digest their foods.

If, on the other hand, his glucose level tends to be low or on the lower side of normal when he tests before a meal, it makes sense to eat immediately so the body can digest and absorb some of the carbs and raise the low sugar levels before the insulin begins its peak activity.

You and your son can find out how well his routine is working for him by testing both before and about an hour after he eats to see whether his glujcose levels are remaining fairly constant or whether they are rising tremendously or dropping tremendously after he eats. For his best health, it is good to try to avoid spikes both high and low.
3 Comments Post a Comment
Blank
Avatar_n_tn
He is aking 92 cc and twice we had to call the emt because his level went down to like 55, we give him something to eat at least 10 minutes after, what should we be giving him to eat so this wont happen?

Blank
Avatar_f_tn
If the insulin your brother in law takes before meals is regularly making him low, then he doesn't need more food he needs less insulin. It is not recommended to take a set dose of insulin because you don't always eat the same amount of carbs. You should determine your insulin dose by how many carbs you are eating and an Insulin:Carb ratio. Talk to your doctor about this and also read the book Using Insulin by John Walsh.
Blank
Post a Comment
To
MedHelp Health Answers
Blank
Diabetes Tracker
Track glucose levels, and other diabetes measurements, symptoms and medications
Start Tracking Now
Blank
FoodDiary Tracker
Track Your Daily Carbs and Overall Diet
Start Tracking Now
Recent Activity
139792_tn?1299416777
Blank
Dalubaba commented on Rainbow
Sep 23
139792_tn?1299416777
Blank
Dalubaba commented on gyspy09's status
Sep 10
Avatar_f_tn
Blank
njcelt commented on photo
Sep 03
Diabetes - Type 1 Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
Top Diabetes Answerers
4851940_tn?1385441629
Blank
jemma116
United Kingdom